Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 49, NWS Sioux Falls, SD

May 9, 2022Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2022, 3:25 AM CDT for Gregory County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2022, 3:25 AM CDT (08:25 UTC)
Expired
May 9, 2022, 4:15 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.88 in
Wind
70.0 mph

County Gregory County, SD

The radar

The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:15 AM CDTTSTM WND GST 551 Wsw Fairfax, SDMESONET STATION EW7290 BUTTE 8NNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 11:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS53 KFSD 090825
SVRFSD
SDC053-090915-
/O.NEW.KFSD.SV.W.0049.220509T0825Z-220509T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
325 AM CDT Mon May 9 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Gregory County in south central South Dakota...

* Until 415 AM CDT.

* At 324 AM CDT, severe thunderstorms were located along a line
  extending from near Wewela to 12 miles northeast of Springview to
  15 miles northwest of Newport, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Dallas, Gregory, Herrick, Burke, St. Charles and Bonesteel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Sioux Falls.

&&

LAT...LON 4317 9954 4337 9953 4337 9910 4333 9908
      4325 9897 4324 9889 4316 9887 4313 9876
      4300 9884 4300 9953
TIME...MOT...LOC 0824Z 233DEG 44KT 4301 9969 4292 9955 4279 9946 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Dux
2 follow-up statements
929 
WWUS53 KFSD 090840
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
340 AM CDT Mon May 9 2022

SDC053-090915-
/O.CON.KFSD.SV.W.0049.000000T0000Z-220509T0915Z/
Gregory SD-
340 AM CDT Mon May 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR GREGORY COUNTY...

At 340 AM CDT, severe thunderstorms were located along a line
extending from 12 miles south of Dallas to 11 miles southwest of
Herrick to 11 miles southwest of Naper, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Gregory, Burke, Bonesteel, Dallas, Herrick, St. Charles and Fairfax. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4317 9954 4337 9953 4337 9910 4333 9908
      4325 9897 4324 9889 4316 9887 4313 9876
      4300 9884 4300 9953
TIME...MOT...LOC 0840Z 225DEG 42KT 4306 9952 4299 9934 4287 9928 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Dux
086 
WWUS53 KFSD 090858
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
358 AM CDT Mon May 9 2022

SDC053-090915-
/O.CON.KFSD.SV.W.0049.000000T0000Z-220509T0915Z/
Gregory SD-
358 AM CDT Mon May 9 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR GREGORY COUNTY...

At 358 AM CDT, severe thunderstorms were located along a line
extending from near Gregory to near St. Charles to Naper, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gregory, Burke, Bonesteel, Dallas, Herrick, St. Charles and Fairfax. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.

&&

LAT...LON 4317 9954 4337 9953 4337 9910 4333 9908
      4325 9897 4324 9889 4316 9887 4313 9876
      4300 9884 4300 9953
TIME...MOT...LOC 0858Z 232DEG 44KT 4323 9947 4312 9910 4298 9907 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Dux

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:05 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, May 8, 11:05 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1105 PM CDT Sun May 8 2022

.SHORT TERM...(This Evening through Monday)
Issued at 320 PM CDT Sun May 8 2022

GOES-16 early this afternoon shows a broad area of stratus lingering
near and east of the I-29 corridor. Expect this area to regress back
westward through the evening hours as low level WAA increases in
advance of the approaching CO Low.

Hi-res guidance continues to support an area of showers and storms
developing in western and central SD this evening, but this activity
should skirt just west of the forecast area. The bigger impact will
be drizzle and patchy fog spreading north with WAA and stratus
overnight into early Monday as the associated warm front progresses
northward.

Additionally, potential remains for a few isolated strong to
severe thunderstorms from midnight through 6am or so. The most
favorable atmosphere for severe wx will reside north of I-90 as
the warm front lifts through. Plentiful deep layer shear aided by
destabilizing air fed in by a strong LLJ will bring 1000-2000 J/kg
of MUCAPE, making development of elevated storms possible. The
main threats will be hail up to quarter size and isolated damaging
wind gusts to 60 mph with steep mid level lapse rates and
isolated DCAPE values nearing 1000 J/kg.

Main impact in the daylight hours Monday will be the return of
the gusty winds as a very strong, progressive sfc low tracks
through the region, inducing a tight sfc pressure gradient.
Further complicating matters is a strong LLJ at the top 1% of the
NAEFS climatology bringing potential to mix 35-50 mph gusts down
Monday morning across northwest IA and parts of southwest MN ahead
of the sfc low. Issued a Wind Advisory for this portion of the
region, though the timing may need to be adjusted on the back end
depending on how long gusts persist into the afternoon.

Expect stratus to initially blanket much of the region around
sunrise, but drier air should erode this through the morning from
south to north as the sfc low departs northeastward. Efficient post-
frontal mixing with CAA behind the departing system should mix down
a trailing LLJ as well. A majority of model soundings support gusts
peaking 40-55 mph or maybe even occasionally higher at the top of
the mixed layer across much of SD. Thus have also issued a Wind
Advisory for this area from late morning through the early evening
hours and bumped winds and gusts up to a NBM 90th percentile and
HRRR mix.

Despite the drizzly, cloudy start to the day, expect skies to mostly
clear by mid day with some diurnal cumulus in the afternoon.
Westerly winds and insolation will bring breezy highs ranging from
the mid 70s to near 90 degrees. Given propensity to mix
deeper/drier, tweaked dew points drier toward CONSShort. This does
introduce elevated fire danger with gusty winds across much of the
region, especially where fuels remain drier near and east of the I-
29 corridor Monday afternoon.

.LONG TERM...(Monday Night through Sunday)
Issued at 320 PM CDT Sun May 8 2022

Monday's frontal boundary stalls across WI/IA/southeast NE on
Tuesday, bringing continued dry and slightly cooler weather. Should
be the choice day for outdoor activities for the week given lighter
winds, lower dew points, and highs mainly in the 70s.

We will see a taste of summer weather Wednesday and Thursday with
highs expected to reach at least the 80s across the region. Record
highs are looking increasingly likely south of I-90 on Wednesday and
Thursday, when highs will peak above 90 degrees. Record warm low
temperatures are looking likely Wednesday night as well. This occurs
as broad WAA lifts hot, moist air back north, and upper ridging
reaches heights near the max of NAEFS climatology just to our east.

Fortunately our major swing up into summer heat from upstream ridge
blocking won't hold for long as a stronger longwave trough pushes
into the Central U.S. by the weekend. Rain chances increase
Wednesday through Thursday night with a few weaker disturbances. The
upper jet moving in on Thursday could bring potential for severe
weather if all of the ingredients align, as highlighted in the
latest SPC outlook. However confidence in any details at this range
is pretty low beyond calling for a breezy Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1100 PM CDT Sun May 8 2022

MVFR/IFR stratus will continue to spread across the area
overnight, and persist through late Monday morning. May also see
areas of drizzle develop where stratus resides. Strong to
severe thunderstorms will push from south central SD into east
central SD from 08Z to 12Z, with large hail possible as well as
erratic stronger winds.

Southeasterly winds will increase overnight, gusting at 20 to 30
kts at times, transitioning to west/southwesterly on Monday
afternoon. Winds then decrease and become northwesterly on Monday
evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM to 8 PM CDT Monday for SDZ038>040-050-
     052>060-063-064.

MN...Wind Advisory from 7 AM to 4 PM CDT Monday for MNZ081-089-090.

     Wind Advisory from 7 AM to 8 PM CDT Monday for MNZ071-072-080-
     097.

IA...Wind Advisory from 7 AM to 4 PM CDT Monday for IAZ002-003-013-
     014-022.

NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...JM
Hazardous weather outlook, May 8, 8:37 PM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
837 PM CDT Sun May 8 2022

SDZ038>040-050-052>060-063-064-100145-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-
Brule-Aurora-Davison-Hanson-Charles Mix-Douglas-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will be possible late tonight
into Monday morning. A few of these storms would be capable of
producing hail to the size of ping pong balls.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 45 mph may be
possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations. The warmest temperatures will be south of Interstate
90.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible.

MNZ071-072-080-097-100145-
Lincoln-Lyon-Murray-Pipestone-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Tonight.

Isolated thunderstorms may be possible late tonight into Monday
morning. If these storms develop, they could produce hail to the size
of ping pong balls.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 45 mph may be possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely at this time.

IAZ001-MNZ098-SDZ061-062-065>070-100145-
Lyon-Rock-McCook-Minnehaha-Hutchinson-Turner-Lincoln-Bon Homme-
Yankton-Clay-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms may be possible late tonight into Monday
morning. If these storms develop, they could produce hail to the size
of half dollars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 40 mph may be
possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations. The warmest temperatures will be south of Interstate
90.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ002-MNZ081-089-090-100145-
Osceola-Cottonwood-Nobles-Jackson-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Tonight.

Isolated thunderstorms may be possible late tonight into Monday
morning. If these storms develop, they could produce marginally
severe hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 45 mph may be possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations. The warmest temperatures will be south of Interstate
90.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-020-021-031-032-NEZ013-014-SDZ071-100145-
Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Union-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms are possible late tonight. Severe storms are
not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty winds are expected on Monday. Winds to 40 mph may be
possible.

A sharp rise in temperatures is expected Wednesday and Thursday.
Heat index readings may climb between 85 and 95 degrees in some
locations.

Scattered thunderstorms may be possible Wednesday and Thursday,
with better focus for thunderstorms on Thursday. A strong to
severe storm could be possible in this timeframe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ003-013-014-022-100145-
Dickinson-O'Brien-Clay-Buena Vista-
837 PM CDT Sun May 8 2022

This Hazardous Weather Outlook is for northwest Iowa.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:47 AM CDTSevere Thunderstorm WarningFSDBeadle43 min
May 9, 4:12 AM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas, Gregory33 min
May 9, 4:16 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory44 min
May 9, 6:24 AM CDTSevere Thunderstorm WarningFSDBrookings25 min
May 9, 6:37 AM CDTSevere Thunderstorm WarningFSDBrookings23 min
May 9, 10:34 AM CDTRiver Flood WarningFSDBeadle122 days
May 9, 10:34 AM CDTRiver Flood WarningFSDSanborn48 hr
May 9, 10:50 AM CDTRiver Flood WarningFSDDavison, Hanson47 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.